Tennessee, 2014

Damaging Winds in Tennessee, June 18, 2014

June 18, 2014 · NWS MRX · 9 events in 5 counties and zones

A front tracked through east Tennessee during the afternoon hours on the 18th. Many of the thunderstorm downed some trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A front tracked through east Tennessee during the afternoon hours on the 18th. Many of the thunderstorm downed some trees. Small hail also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 18, 2:04 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 18, 2:04 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT WED JUN 18 2014

.SHORT TERM...(TONIGHT AND THURSDAY)...DIURNAL THUNDERSTORMS
FORMED AS EXPECTED OVER THE HIGHER TERRAIN AREAS...AND A COUPLE OF
STORMS BRIEFLY INTENSIFIED NEAR OAK RIDGE TN AND ALSO OVER CHEROKEE
COUNTY NC WITH SMALL HAIL AT MARBLE NC AROUND 215 PM.

THE STORMS ARE WEAKENING AND SMOKY MTN STORMS WILL BE MOVING
SLOWLY EAST AWAY FROM OUR AREA. HOWEVER...CUMBERLAND PLATEAU STORMS
HAD DRIFTED EAST PUSHING AN OUTFLOW BOUNDARY TOWARD THE SMOKY MTN
CONVECTION. GIVEN THE FEW MORE HOURS OF HEAT AND THESE OUTFLOW
BOUNDARIES...I OPTED TO CARRY SLIGHT CHANCE POPS FOR THE EVENING
HOURS OVER ALL BUT THE SRN VALLEY COUNTIES OF E TN.

OTHERWISE...NO CHANGES MADE OVERALL FOR TONIGHT WITH PATCHY FOG
LATE. COVERAGE OF SHOWERS AND STORMS TOMORROW SHOULD BE SLIGHTLY
GREATER OVER SW VA AND EXTREME NRN PARTS OF EAST TN...AS THE OHIO
RIVER VALLY FRONTAL BOUNDARY SAGS SOUTH A BIT CLOSER.

MOS MINS CLOSELY FOLLOWED FOR TONIGHT. I DID NUDGE THURSDAY MAX
TEMPS DOWN A COUPLE OF DEGREES OR SO...ESPECIALLY OVER SW VA AND
NE TN WHERE MORE CONVECTIVE CLOUDINESS IS LIKELY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...SUMMER REGIME SEEMS
TO BE IN PLACE. THE UPPER RIDGE OVER THE EASTERN U.S. WILL
TRANSITION FARTHER WEST AS SHORTWAVE TROUGHS MOVE ACROSS THE GREAT
LAKES REGION/OHIO VALLEY. LOOK FOR DIURNAL CONVECTION TO SLOWLY
DISSIPATE THURSDAY AFTERNOON WITH A FEW LINGERING INTO THE OVERNIGHT
HOURS PERHAPS ACROSS SW VA. TOUGH TO FORECAST THE MOVEMENT/LOCATION
OF THE FRONTAL BOUNDARY FRIDAY THROUGH THE WEEKEND. HOWEVER
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
WEEKEND WITH THE HIGHEST CHANCES OCCURRING ON SATURDAY AFTERNOON
PARTICULARLY IN THE HIGHER TERRAIN OF SW VA AND NE TN. CONFIDENCE IS
LOW ON THE EXACT LOCATION SINCE FRONTAL BOUNDARY IS NOT WELL HANDLED
BY THE MODELS. SCATTERED AFTERNOON CONVECTION LOOKS LIKE A GOOD BET
THROUGH THE MIDDLE OF NEXT WEEK AS THE UPPER RIDGE FLATTENS OUT BY
THE WEEKEND.

TEMPERATURES WILL REMAIN ABOVE NORMAL FOR THIS TIME OF YEAR. LOOK
FOR SOME BRIEF RELIEF OVER THE WEEKEND IF STORMS MATERIALIZE SINCE
THICKER CLOUD COVER SHOULD INHIBIT TOO MUCH WARMING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  93  68  93 /  10  20  10  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  91  69  91 /  20  20  20  30
OAK RIDGE, TN                       68  92  68  92 /  20  20  20  30
TRI CITIES AIRPORT, TN              63  89  62  88 /  20  20  30  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG/AC
Hazardous weather outlook, Jun 18, 2:30 PM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT WED JUN 18 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
330 PM EDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE
LATE THIS AFTERNOON AND EVENING...MAINLY ALONG THE TENNESSEE AND
NORTH CAROLINA STATE LINE. A STRAY STRONG STORM OR TWO COULD ALSO
BRIEFLY INTENSIFY OVER PARTS OF NORTHEAST TENNESSEE AND
SOUTHWESTERN VIRGINIA. THE MAIN CONCERNS WILL BE DAMAGING
WINDS UP TO 45 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. PEA TO DIME
SIZED HAIL COULD ALSO OCCUR WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE SOUTHERN
APPALACHIANS THROUGH MONDAY. ISOLATED TO SCATTERED THUNDERSTORMS
WILL DEVELOP EACH DAY...MAINLY IN THE AFTERNOONS AND EVENINGS.
STORMS WILL BE DISORGANIZED...BUT ISOLATED STRONG TO SEVERE STORMS
ARE POSSIBLE. MAIN CONCERN WILL BE ISOLATED DAMAGING DOWNBURSTS
WINDS...HEAVY RAIN AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF THE STRONG TO SEVERE STORMS...SPOTTER
ACTIVATION WILL NOT BE NEEDED.

TG

In the hours before

Special weather statement, Jun 18, 1:28 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
228 PM EDT WED JUN 18 2014

NCZ060-061-181915-
CLAY-CHEROKEE-
228 PM EDT WED JUN 18 2014

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CLAY AND EASTERN
CHEROKEE COUNTIES...

AT 226 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR MURPHY. THE
STORMS WERE MOVING SLOWLY EAST AT LESS THAN 10 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORM.

LOCATIONS IMPACTED INCLUDE...
ANDREWS...MURPHY...HAYESVILLE...TOPTON...SHOOTING CREEK...
BRASSTOWN...MARBLE AND TUSQUITEE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3500 8401 3500 8413 3528 8404 3527 8401
      3524 8401 3522 8397 3525 8385 3524 8375
      3526 8371 3525 8370 3515 8374 3515 8365
      3500 8352 3499 8400
TIME...MOT...LOC 1826Z 358DEG 2KT 3513 8397

TG

The radar

The Northeast Alabama radar (KHTX), 92 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
June 18, 3:10 PM EST to 3:30 PM EST
Where
Hamilton County, 2 mi NNW of Soddy Daisy
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.307, -85.184

Law enforcement personnel reported few trees downed by thunderstorm wind 2 miles north-northwest of Soddy Daisy near Mobray Pike.

Thunderstorm Wind, Rhea

When
June 18, 3:12 PM EST to 3:20 PM EST
Where
Rhea County, 3 mi SW of Dayton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.449, -85.058

Law enforcement personnel reported 1 tree downed by thunderstorm wind 3 miles southwest of Dayton on old Graysville Road.

Thunderstorm Wind, Rhea

When
June 18, 3:39 PM EST to 3:42 PM EST
Where
Rhea County, Dayton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.480, -85.020

Law enforcement personnel reported 1 tree downed by thunderstorm wind in Dayton on Lake View Circle.

Thunderstorm Wind, Rhea

When
June 18, 4:00 PM EST to 4:20 PM EST
Where
Rhea County, Dayton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.480, -85.020

Law enforcement personnel reported few trees downed by thunderstorm wind in Dayton.

Thunderstorm Wind, Polk

When
June 18, 4:00 PM EST to 4:10 PM EST
Where
Polk County, 7 mi E of Benton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
35.180, -84.546

Highway department personnel reported 1 tree downed by thunderstorm wind 7 miles east of Benton along highway TN -30.

Thunderstorm Wind, Sequatchie

When
June 18, 3:11 PM CST to 3:18 PM CST
Where
Sequatchie County, Dunlap
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.380, -85.380

Law enforcement personnel reported 1 tree downed by thunderstorm wind near Cagel Mountain on Highway 111 near Dunlap.

Thunderstorm Wind, McMinn

When
June 18, 4:59 PM EST to 5:05 PM EST
Where
McMinn County, Riceville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.380, -84.700

Law enforcement personnel reported 1 tree downed by thunderstorm wind Riceville.

Thunderstorm Wind, McMinn

When
June 18, 5:00 PM EST to 5:05 PM EST
Where
McMinn County, Athens
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.450, -84.600

Law enforcement personnel reported 1 tree downed by thunderstorm wind in Athens.

Thunderstorm Wind, McMinn

When
June 18, 5:09 PM EST to 5:15 PM EST
Where
McMinn County, 1 mi W of Englewood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.430, -84.498

Law enforcement personnel reported 1 tree downed by thunderstorm wind 1 mile west of Englewood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517703, 517708, 517710, 517711, 517713, 517707, 517714, 517715, 517717.